You’ve seen the depressing statistics on the news. Victims of overdose are at high risk of dying, especially if there’s fentanyl in the mix.
If someone is there to immediately call 911 so paramedics can help, that risk decreases enormously.
“Statistics show 99 per cent of overdose patients cared for by BC paramedics survive,” said Paul Vallely, BCEHS Senior Provincial Executive Director, Patient Care Delivery.
An overdose of opiates such as morphine, heroin, methadone or Oxycodone – sometimes mixed with fentanyl – can cause a person’s breathing to slow or stop. After assessing the scene and the patient, paramedics can very effectively ventilate the patient, and administer naloxone to reverse the effects of the overdose if necessary.
If there’s nobody around to call 911, there’s nothing anyone can do to help.
“We all know you should never go to a bar and drink without a designated driver or other plan to get home safely,” says Ryan Stefani, paramedic specialist with BC Emergency Health Services. “In that situation, our message is: ‘We want you to get home safe’. With illicit drugs our message is ‘Don't use alone’. We want someone to call 911 so paramedics can help you if you need it.”
It’s also important for drug users to have a naloxone kit handy and some way to safely ventilate when a person has stopped breathing. Find out more about responding to an overdose
Stigma attached to problematic substance use causes people to hide their drug use, or use drugs alone.
We can all help to remove blame and judgement by understanding that substance use disorders are medical conditions. People who struggle with problematic substance use need our support, not our judgment.
“As paramedics we never know who we are going to see or what the problem may be,” says Stefani. “As professionals, we never judge the person who needs help. We provide the same care, often for the same problems, to everyone from the very rich to the very poor. We are here to help.”